Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 62, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 28, 2016, 7:05 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 7:05 PM CDT (00:05 UTC)
- Expired
- Jun 28, 2016, 7:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:26 PM CDT | HAIL 0.88 | 3 S Bunker, SD | DIME TO NICKLE SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3566 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
368
WUUS53 KABR 290005
SVRABR
SDC075-117-290030-
/O.NEW.KABR.SV.W.0062.160629T0005Z-160629T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
705 PM CDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 730 PM CDT/630 PM MDT/
* AT 704 PM CDT/604 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BUNKER...OR 26 MILES NORTHEAST OF PHILIP...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
BUNKER AROUND 610 PM MDT.
CAPA AROUND 625 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4429 10086 4408 10087 4410 10105 4417 10105
4417 10116 4429 10117 4430 10117
TIME...MOT...LOC 0004Z 272DEG 29KT 4422 10118
HAIL...1.00IN
WIND...60MPH
$$
PARKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:25 PM CDT, 40 minutes earlier.
Area forecast discussion, Jun 28, 6:25 PM CDT, 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 625 PM CDT TUE JUN 28 2016 .UPDATE... Issued at 622 PM CDT TUE JUN 28 2016 See updated aviation discussion below. && .SHORT TERM...(This Evening through Thursday Night) Issued at 305 PM CDT TUE JUN 28 2016 Main issue in the short range will be pcpn/convection. For tonight already have storms forming over the front range of the Rockies. Those storms may consolidate into an MCS and track e/se toward western/northern Nebraska overnight. Some models still maintain convection over parts of the ABR CWA later this evening and overnight due to weak WAA. Just how far to bring this activity east is the question. Airmass over the eastern CWA is quite stable and suspect any activity that makes it east of the Missouri River valley will have a tough time getting all the way to the James Valley. On Wednesday forecast confidence is quite low. There is a weak wave forecast to clip the northeast CWA, and some models do crank out afternoon pcpn despite relatively stable airmass. For Wednesday night into Thursday a stronger wave off to the east will force a frontal boundary to slide south over the forecast area. Once again models look pretty pathetic concerning convergence along that boundary with little to no LLJ forecast. Behind the front a dry and mild surface high will build across the region with tranquil conditions expected for 24 to 36 hours. Temperatures will trend from near normal on Wednesday, to near or slightly below normal for the rest of the work week. .LONG TERM...(Friday through Tuesday) Issued at 305 PM CDT TUE JUN 28 2016 An active weather pattern is expected through the long term portion of the forecast. A series of shortwaves will traverse across the region with several chances for showers and thunderstorms. The GFS is more aggressive with shortwaves and thus wetter than the ECMWF. While there are pops in every period in the extended...the Holiday weekend will not be a total washout. Even with the active pattern, temperatures will average above normal through the long term. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 622 PM CDT TUE JUN 28 2016 For the most part...VFR conditions will prevail across the area tonight and through the day Wednesday. The exception will be across the southwestern CWA...where showers and a few thunderstorms are expected. Cigs and vsbys may briefly fall into the MVFR category with the stronger storms. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...SD AVIATION...Parkin
Hazardous weather outlook, Jun 28, 3:59 AM CDT, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 359 AM CDT TUE JUN 28 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 359 AM CDT TUE JUN 28 2016 /259 AM MDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THE BEST CHANCE FOR THUNDERSTORMS TODAY WILL BE ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. SEVERE STORMS ARE POSSIBLE MAINLY OVER SOUTHWEST SOUTH DAKOTA...BUT A FEW STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS MAY MAKE IN AS FAR EAST AS CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ON WEDNESDAY...WITH STRONG STORMS POSSIBLE AS WELL. THE MAIN THREATS WILL BE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:30 PM CDT | Special Weather Statement | ABR | Jones | 45 min |
| Jun 29, 3:55 PM CDT | Special Weather Statement | ABR | Corson | 50 min |
| Jun 29, 5:04 PM CDT | Special Weather Statement | ABR | Dewey | 41 min |
| Jun 29, 5:41 PM CDT | Special Weather Statement | ABR | Dewey | 49 min |
| Jun 29, 6:43 PM CDT | Special Weather Statement | ABR | Jones | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.